Ohio, 2007

Hail and Damaging Winds in Ohio, May 26, 2007

May 26, 2007 · NWS CLE · 3 events in 3 counties and zones

Severe thunderstorms developed across the area during the afternoon hours of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Severe thunderstorms developed across the area during the afternoon hours of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 26, 12:10 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 26, 12:10 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
110 PM EDT SAT MAY 26 2007

.SYNOPSIS...
OVERALL WEATHER PATTERN UNDER INFLUENCE OF OSCILLATING FRONTAL
BOUNDARY THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WEAK HIGH
PRESSURE EXPECTED ON MEMORIAL DAY.

&&

.NEAR TERM /UNTIL 4 PM THIS AFTERNOON/...
TEMPERATURES ACROSS THE LAKESHORE WERE LOWERED.

COLD FRONT IS OVER SOUTHERN OHIO THIS MORNING AND WINDS HAVE
BECOME VARIABLE AND LIGHT ACROSS THE AREA. WIND DIRECTIONS ARE
GOING VARY CONSIDERABLY ACROSS THE AREA THROUGH THE DAY TODAY.

SCATTERED SHOWER ACTIVITY WILL SPREAD EAST INTO THE AREA FROM THE
WEST TODAY IN ASSOCIATION WITH THE UPPER LEVEL SHORTWAVE PROGGED
TO MOVE EAST. THE BEST CHANCE FOR PRECIPITATION APPEARS TO BE OVER
WESTERN PORTIONS OF THE FORECAST AREA FOR TODAY.

FRONTAL BOUNDARY BECOMES STATIONARY TODAY OVER THE SOUTHERN PART
OF OHIO AND WILL THEN START TO HEAD BACK NORTH AS A WARM FRONT
TONIGHT. QVECTOR CONVERGENCE TAKES PLACE ALONG THE WARM FRONT AND
THE BEST CONVERGENCE ACTIVITY OCCURS AROUND 12Z IN THE WEST. WILL
ONLY GO WITH CHANCE POPS DURING THE NIGHT.

ADJUSTED MAV GUIDANCE RIGHT ON TARGET WITH 850 MB TEMPERATURES SO
WILL STAY CLOSE TO THOSE TEMPERATURES FOR TODAY AND TONIGHT.

&&

.SHORT TERM /4 PM THIS AFTERNOON THROUGH MONDAY/...
WARM FRONT AND ASSOCIATED QVECTOR CONVERGENCE FIELD WILL MOVE INTO
THE AREA DURING THE MORNING HOURS PLACING THE FORECAST AREA INTO
THE WARM SECTOR. THIS SHOULD HELP TO DESTABILIZE THE ATMOSPHERE
AND PRIME THE AIR MASS FOR POSSIBLE SEVERE THUNDERSTORM ACTIVITY.
STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE FORECAST AREA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY.

AIR MASS SHOULD BE WARM ENOUGH IN THE WAKE OF THE WARM FRONT THAT
I AM EXPECTING TEMPERATURES TO WARM BACK INTO THE MIDDLE
80S...ESPECIALLY IF WE GET A FEW PEEKS OF SUN DURING THE AFTERNOON
HOURS AHEAD OF THE SHOWERS AND THUNDERSTORMS.

COLD FRONT IS PROGGED TO MOVE EAST ACROSS THE FORECAST AREA IN THE
AFTERNOON.

PRECIPITATION WILL END FROM WEST TO EAST SUNDAY NIGHT AND WILL SET
UP FOR A DRY MEMORIAL DAY. HIGH PRESSURE WILL BUILD QUICKLY INTO
THE AREA SUNDAY NIGHT WITH ITS ASSOCIATED DRY AIR MASS AND MAKE AN
ATTEMPT TO SUPPRESS ANY PRECIPITATION.

ONCE AGAIN...ADJUSTED MAV TEMPERATURES APPEARED TO BE ON TARGET
WITH EXCEPTION OF SUNDAY WHERE I RAISED THEM A FEW DEGREES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE COLD FRONT WILL BE JUST ABOUT SOUTH OF THE FORECAST AREA
MONDAY MORNING...A THREAT MAY LINGER IN THE AM IN THE SOUTHERN PORTION
OF THE FORECAST AREA DURING EARLY MORNING HOURS. OF COURSE TIMING IS
AN ISSUE. BUT FOR THE MOST PART WILL KEEP THE DAY DRY.

THE MODELS GFS/DGEX BRING A COLD FRONT THROUGH ON FRIDAY...WHILE
THE ECMWF BRINGS THE FRONT THROUGH THURSDAY. NONE THE LESS A
THREAT OF PRECIPITATION IS IN THE FORECAST THROUGH THE PERIOD. THE
BEST CHANCE WILL BE THURSDAY AND FRIDAY WITH THE TIMING OF THE
FRONT IN QUESTION. OTHER DAYS THE AIRMASS IS JUST UNSTABLE SO IT
IS MORE DAYTIME HEATING.

GUIDANCE TEMPERATURES ARE GOOD. FRIDAY IS TOUGH WITH THE TIMING OF
THE FRONT IN QUESTION.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS AND EVEN A RUMBLE OF THUNDER CONTINUE ACROSS THE
FORECAST AREA. WIDELY SCATTERED NATURE OF THE STORMS MAKES IT
DIFFICULT TO PIN DOWN AN EXACT TIME WHEN EACH TERMINAL WILL BE
AFFECTED BUT WILL GO WITH VCTS IN THE SOUTHERN TIER AIRPORTS AND
VCSH FURTHER NORTH WHERE AIRMASS IS A BIT MORE STABLE. WARM FRONT
ACROSS CENTRAL OHIO WILL PUSH NORTHWARD AND EVENTUALLY OVER LAKE
ERIE OVERNIGHT...EFFECTIVELY ENDING PRECIP FOR A BRIEF TIME AT ALL
SITES. SHOULD STAY HAZY OVERNIGHT BUT SOUTHERLY WINDS SHOULD
PRECLUDE ANY SIGNIFICANT FOG FROM FORMING.

TOMORROW A COLD FRONT WILL SWEEP ACROSS THE REGION...SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS FRONT AND EXPECT BRIEF PERIODS
OF IFR RAIN AT ALL SITES AS THE FRONT MOVES EASTWARD. WILL
PROBABLY SEE RAIN CONTINUE AFTER THE END OF THE FORECAST PERIOD
BUT TAPER OFF BY EARLY EVENING. FOLLOWING THE FRONT HIGH PRESSURE
WILL BUILD OVER THE AREA ALLOWING FOR QUIET WEATHER AND GOOD VFR
CONDITIONS THROUGH WEDNESDAY.

&&

.MARINE...
SHOWERS AND TSTORMS DEVELOPING NEAR SOUTHERN LAKE MICHIGAN WILL
TRANSLATE EAST TODAY AND LIKELY CROSS PARTS OF LAKE
ERIE. THE ACTIVITY MAY BE MOST LIKELY THIS MORNING AND EARLY
AFTERNOON AS THE COLD LAKE/MARINE LAYER MAY STABILIZE THE
ATMOSPHERE OVER/NEAR LAKE ERIE THIS AFTERNOON. GRADIENT IS LIGHT
AND GENERALLY EASTERLY AS HIGH PRESSURE DRIFTS EAST FROM THE
EASTERN LAKES. A WEAK WARM FRONT WILL MOVE NORTH OF LAKE ERIE
TONIGHT BEFORE A STRONGER COLD FRONT MOVES SOUTHEAST ACROSS THE
LOWER LAKES BY LATE SUNDAY. SOUTHWEST GRADIENT WILL INCREASE
SUNDAY BUT AGAIN THE COOLER AIR IN THE MARINE LAYER WILL KEEP THE
MAXIMUM WIND FROM MIXING DOWN. MORE SHOWERS AND STORMS ARE LIKELY
AHEAD OF THE COLD FRONT. GENERAL HIGH PRESSURE IS EXPECTED MONDAY
THROUGH WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...WSF
SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA
AVIATION...LEINS
MARINE...KOSARIK
Hazardous weather outlook, May 26, 5:02 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
602 AM EDT SAT MAY 26 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-271015-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
602 AM EDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE REGION TODAY. THE
ONLY HAZARD EXPECTED WITH THE STORMS IS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SUNDAY AS A COLD FRONT
MOVES THROUGH THE REGION. A FEW OF THESE STORMS COULD BECOME
SEVERE WITH DAMAGING WIND OR HAIL THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME FOR TODAY BUT
SPOTTERS MAY BE NEEDED ON SUNDAY.

LOMBARDY

The radar

The Cleveland radar (KCLE), 75 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ashland

When
May 26, 1:18 PM EST
Where
Ashland County, 2.09 mi SE of Jeromesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.779, -82.172

Two large limbs were reported down.

Hail, Seneca

When
May 26, 3:05 PM EST
Where
Seneca County, 1.25 mi ENE of St Stephens
Measured
0.75 in hail
Reported by
Public
Coordinates
41.027, -82.928

Penny size hail was observed. Also, a wind gust with the storm was estimated to be around 60 mph.

Thunderstorm Wind, Wood

When
May 26, 6:05 PM EST
Where
Wood County, 0.69 mi N of Grand Rapids
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
41.410, -83.870

One tree and large limb was reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31645, 31644, 31646.